West Virginia, 2015

Damaging Wind in West Virginia, September 2, 2015

September 2, 2015 · NWS RLX · 1 event in 1 county or zone

| |Small local downpours were the main result. However, most areas needed the rain after a dry month of August.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In a weak flow, diurnal heating, moisture, and instability lead to isolated to scattered thunderstorms in the afternoon and evening.| |Small local downpours were the main result. However, most areas needed the rain after a dry month of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Sep 2, 2:39 PM EST, 41 minutes earlier.

Area forecast discussion, Sep 2, 2:39 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
339 PM EDT WED SEP 2 2015

.SYNOPSIS...
WEAK HIGH PRESSURE IN CONTROL THIS WEEK. DIURNAL HEATING COULD
PRODUCE ISOLATED TO SCATTERED AFTERNOON SHOWERS OR STORMS THROUGH
THE WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...
SCATTERED SHOWERS AND STORMS CONTINUE TO DEVELOP ACROSS PORTIONS
OF THE AREA. THESE STORMS HAVE DEVELOPED IN RESPONSE TO A MID-
LEVEL SHORTWAVE WHICH IS CURRENTLY PUSHING SOUTHEAST.

THIS FEATURE SHOULD CONTINUE TO PUSH SOUTHEAST AND SHOULD EXIT THE
AREA BY 00Z. IN RESPONSE...EXPECT ANY REMAINING CONVECTION SHOULD
WEAKEN AND DISSIPATE BY LATE THIS EVENING.

WITH LIGHT WINDS AND LOW-LEVEL MOISTURE IN PLACE...EXPECT RIVER
VALLEY TO FORM AGAIN OVERNIGHT. ANY FOG/LOW CLOUDS THAT FORMS
SHOULD QUICKLY DISSIPATE AFTER SUNRISE.

MODELS SUGGEST ANOTHER SHORTWAVE WILL PUSH SOUTHEAST AGAIN ON
THURSDAY...WITH SHOWERS AND STORMS DEVELOPING BY THE EARLY AFTERNOON
HOURS.

LATEST MET/MAV NUMBERS WERE SIMILAR AND WERE CLOSE TO CURRENT
NUMBERS...SO ONLY MADE SOME TWEAKS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
A VERY WEAK SUMMER LIKE FLOW PATTERN ALOFT CONTINUES THIS PERIOD.
WHILE THERE MAY BE HARD TO FIND WEAK DISTURBANCES JUST DRIFTING
AROUND...THE DETERMINING FACTOR FOR ANY SHOWER ACTIVITY IN THE
MOIST ATMOSPHERE IN PLACE WILL BE DIURNAL HEATING. WITH NO LOW
LEVEL BOUNDARIES TO FOCUS ANY CONVECTION...WILL KEEP POPS IN THE
SLIGHT TO CHANCE CATEGORY EACH AFTERNOON...RAPIDLY DISSIPATING
WITH LOSS OF HEATING. THE BEST CHANCE WILL BE IN THE MOUNTAINS
WHERE THE ELEVATED HEAT SOURCE WILL AID CONVECTION. TEMPERATURES
WILL BE AROUND 90 DEGREES WITH A BIT OF HUMIDITY TO DEAL WITH.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
12Z GFS SOLUTION WAS FASTER THAN THE 12Z ECMWF WITH A SHORT WAVE
AND ASSOCIATED SURFACE FRONT TRYING TO DENT THE RIDGE BY
DAY 7/TUESDAY. AT THIS DISTANCE IN TIME...WILL NOT JUMP ON THE
FASTER SOLUTION BUT STILL HAVE CHANCE POPS IN SE OHIO AND
NORTHERN WV TUESDAY AFTERNOON AND EVENING.

TRIED TO HOLD MAXIMUM TEMPERATURE DOWN A BIT FOR DAY 4/SATURDAY
IN THE SOUTHEAST UPSLOPE AREAS...OTHERWISE NO MAJOR CHANGES.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
SCATTERED SHOWS AND STORMS WITH MVFR...PSBL IFR...CONDITIONS...HAVE
DEVELOPED ACROSS THE REGION. OUTSIDE OF THE STORMS...VFR CONDITIONS
WERE THE RULE.

EXPECT THESE STORMS AND MVFR/IFR CONDITIONS WILL CONTINUE TO MOVE
ACROSS THE AREA THROUGH 02Z.

CLEARING SKIES AND WARM RIVER WATERS WILL ONCE AGAIN RESULT IN THE
DEVELOPMENT OF DENSE RIVER VALLEY FOG AFT 09Z. EXPECT RIVER VALLEY SITES
TO DETERIORATE FROM MVFR TO IFR/LIFR DURING THE 09-12Z PERIOD. ANY
FOG WILL QUICKLY DISSIPATE BY 12-13Z FOR WIDESPREAD VFR CONDITIONS
ON WEDNESDAY.

DIURNAL HEATING AND A MID-LEVEL DISTURBANCE WILL ONCE AGAIN
RESULT IN THE DEVELOPMENT OF SCATTERED STORMS WITH MVFR...PSBL
IFR... CONDITIONS...AFT 15Z THURSDAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: HIGH.

ALTERNATE SCENARIOS: TIMING AND DEPTH OF FOG TONIGHT MAY VARY FROM
FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
IFR POSSIBLE IN DENSE RIVER VALLEY FOG DURING EARLY MORNINGS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH/JMV
NEAR TERM...JSH
SHORT TERM...JMV
LONG TERM...FB/KTB
AVIATION...JSH
Hazardous weather outlook, Sep 2, 4:50 AM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
550 AM EDT WED SEP 2 2015

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-031000-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
550 AM EDT WED SEP 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 2, 12:50 PM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
150 PM EDT WED SEP 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     HAIL             4 ENE BEVERLY           38.86N  79.80W
09/02/2015  E0.25 INCH       RANDOLPH           WV   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS ONGOING HAIL.

&&

EVENT NUMBER RLX1501805

COOPER
Special weather statement, Sep 2, 1:57 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
257 PM EDT WED SEP 2 2015

WVZ039-047-021930-
RANDOLPH-UPSHUR-
257 PM EDT WED SEP 2 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN RANDOLPH
AND CENTRAL UPSHUR COUNTIES...

AT 255 PM EDT...A LINE OF THUNDERSTORMS WAS EXTENDING FROM NEAR
BUCKHANNON TO 8 MILES SOUTHWEST OF MILL CREEK... AND MOVING SOUTH AT
25 MPH. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE
STORMS...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS. SHOULD THESE STORMS TRAIN OVER THE SAME
AREA FOR A PROLONGED TIME...MORE SERIOUS FLOODING MAY OCCUR.
FORTUNATELY...THE GROUND IS VERY DRY RIGHT NOW SO CAN HANDLE A GOOD
DOSE OF WATER.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE ALSO POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BUCKHANNON...HUTTONSVILLE...MONTERVILLE...FRENCH CREEK...ALTON...
HELVETIA...TALLMANSVILLE...VALLEY HEAD AND ALEXANDER.

LAT...LON 3851 8012 3861 7988 3899 8022 3892 8033
TIME...MOT...LOC 1855Z 339DEG 23KT 3892 8027 3863 8006

16

The radar

The Pittsburgh radar (KPBZ), 123 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
September 2, 3:20 PM EST
Where
Harrison County, Wyatt
Measured
35 kt (40 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
39.430, -80.350

A section of a large tree fell onto a covered patio.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592585.